Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 27, NWS New York, NY

July 16, 2023Orange County, New York

NWS New York, NY issued this flash flood warning at Jul 16, 2023, 5:59 AM EDT for Orange County, New York. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2023, 5:59 AM EDT (09:59 UTC)
Expired
Jul 16, 2023, 7:53 AM EDT
In force
114 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Orange County, NY

The radar

The Brookhaven radar (KOKX), 124 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:45 AM EDTFLASH FLOOD1 Nnw Monroe, NYPortion of Gilbert Street in the Village of Monroe closed due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WGUS51 KOKX 160959
FFWOKX
NYC071-161200-
/O.NEW.KOKX.FF.W.0027.230716T0959Z-230716T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
559 AM EDT Sun Jul 16 2023

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Southeastern Orange County in southeastern New York...

* Until 800 AM EDT.

* At 559 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Monroe, Greenwood Lake, Harriman, Kiryas Joel, Woodbury, Tuxedo 
  Park, Central Valley and Highland Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4138 7425 4142 7421 4139 7407 4117 7420
      4115 7423 4114 7423 4115 7424 4115 7425
      4117 7430 4118 7432 4120 7437 4121 7436

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

MET
1 follow-up statement
683 
WGUS71 KOKX 161153
FFSOKX

Flash Flood Statement
National Weather Service New York NY
753 AM EDT Sun Jul 16 2023

NYC071-161203-
/O.CAN.KOKX.FF.W.0027.000000T0000Z-230716T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NY-
753 AM EDT Sun Jul 16 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ORANGE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM EDT Monday for 
portions of southern Connecticut, northeast New Jersey and southeast 
New York.

LAT...LON 4138 7425 4142 7421 4139 7407 4117 7420
      4115 7423 4114 7423 4115 7424 4115 7425
      4117 7430 4118 7432 4120 7437 4121 7436

$$

NV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:00 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 16, 4:00 AM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service New York NY
400 AM EDT Sun Jul 16 2023

.SYNOPSIS...
A frontal system will become nearly stationary across the area today
before moving east tonight. High pressure will then briefly build
across the area on Monday. Unsettled weather is likely to continue
through the rest of the week with the potential for a series of
frontal boundaries.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flood Watch remains up for the entire forecast area late through
midnight.

Overall, the forecast remains on track with the potential for a
significant flood event (possibly major) through the day today as a
frontal system works into the area ahead of another shortwave being
sent east out of the longwave trough. All the players are there with
record PWAT values of 2.25-2.50 inches, moderate-high instability,
and a slow-moving or at times stalled out boundary across the area.

The 00z suite of forecast guidance has started to bring some of the
smaller details into focus, but as always there still remains some
uncertainty. The biggest forecast challenge for this event is to
pinpoint where the heaviest axis of rain will set up across the
forecast area. Latest guidance appears to show a narrow SW to NE
corridor of about 50 miles wide (somewhere from about western
Passaic NJ through NYC to the Nassau/Suffolk Border), where the
heaviest rain is expected to set up. This corridor is likely to
extend from NE NJ/NYC up into portions of southwestern CT. Most of
the global models and CAMS have some heavy swath of rain somewhere
in this corridor. As a result, have nudged the heavy rain axis east
and bumped rainfall totals up in this area. CAMs also showing this
area will be prone to training of thunderstorms. On average, we are
looking a widespread 1 to 3 inch rainfall with localized amounts 4
to 6 inches. At this time, its hard to rule out the potential for a
few isolated spots receiving 7+ inches. Rainfall rates of 1 to
2 inches per hour remain likely. Confidence continues to
increase for someone in the CWA to see localized significant
flooding.

WPC maintains the moderate risk of Excessive rainfall across much of
the forecast area, however the area that extends from NYC/NE NJ
through CT remains on the higher end of the moderate risk.

In addition to the flooding threat, the Storm Prediction Center
has placed much of the area in a slight risk of severe weather
today. The main threat will be isolated tornadoes and stong
gusty winds.

Clouds and rainfall today should result in a cooler day, with highs
around 80.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Lingering convection in the evening is forecast to work east of
the area during the early morning hours. The cold front is
expected to clear eastern LI/SE CT toward daybreak. Lows are
forecast to be a few cooler, ranging from the upper 60s inland,
to the lower 70s along the coast.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
No significant changes have been made to the long term and have
followed the NBM closely for this update.

A persistent longwave upper trough will remain in place over
eastern North American through the time frame, with a series of
shortwave impulses riding through every other day or so this
week with chances for showers/tstms. On Mon we will be in
between impulses and the day should be very warm and somewhat
humid, with highs mostly from the upper 80s to lower 90s, and
afternoon dewpoints from the mid 60s NYC north/west to the lower
70s across Long Island and SE CT. The next chance for organized
convection arrives as the longwave trough axis swings through,
with a marginal risk of excessive rainfall fcst for the Hudson
Valley. Slightly cooler high temps (85-90) and slightly higher
dewpoints (upper 60s/lower 70s) on Tue should yield similar heat
index values to those of Monday.

Max heat index values for the two days should be mostly below 95,
with the possible exception of the urban corridor of NE NJ and some
spots along the north shore of Long Island, with only E Union County
meeting local heat advy criteria of two consecutive days of 95+ heat
index.

Some haze may also be possible Mon night into Tue, per extrapolation
of latest HRRR guidance suggesting some smoke from western Canada
wildfires crossing the Appalachians during that time.

Wed looks like a mostly dry day with shortwave ridging briefly
moving across, then the next organized chance of showers/tstms
should arrive Thu-Fri as the longwave upper trough becomes re-
established. Forecast per NBM currently shows dry conditions for Sat
but confidence in this is low especially east of NYC with
deterministic global models showing a wave of low pressure moving
NNE through the adjacent Atlantic waters.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
A frontal boundary will remain in the vicinity of the terminals
through Sunday morning. A cold front approaches Sunday afternoon
and moves through the area Sunday night.

Widespread IFR to MVFR with scattered showers, becoming IFR with
more widespread showers and thunderstorms developing after 08Z
west to east. Showers and thunderstorms gradually ending west of
the NYC terminals mid to late afternoon, and to the east Sunday
evening, except at KGON, becoming MVFR. Timing of any heavier
showers and thunderstorms is uncertain, and therefore continued
with the TEMPO and the extended period of thunderstorms.

A southerly flow is expected through much of the forecast period
with winds becoming light and variable to NW late SUnday evening
west of the NYC metro terminals.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

High confidence in IFR cigs overnight into Sunday, with showers
and thunderstorms developing.

Uncertainty in end time of SHRA and TSRA on Sunday. There is a
chance for TSRA to linger after 21Z.

OUTLOOK FOR 06Z MONDAY THROUGH THURSDAY...

Late Sunday night: VFR west of the NYC metro terminals, MVFR to
IFR at the NYC metro terminals and east with showers and
isolated thunderstorms ending, then becoming VFR, except KGON
with MVFR to IFR continues.

Monday: Early morning MVFR possible in cigs at KGON, otherwise
VFR.

Tuesday: MVFR or lower in chance of showers and thunderstorms.

Wednesday: VFR.

Wednesday Night - Thursday: MVFR or lower in chance of showers
and thunderstorms.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Ahead of an approaching frontal system, southerly winds will
strengthen to around 15 kt on the ocean waters by morning,
increasing seas around 5 ft. A SCA has remains in effect today and
tonight between Fire Island Inlet and Montauk Point.

Sea up to 5 ft may linger on the ocean waters daytime Mon per NWPS
and GFSwave, especially out east. Confidence in this is low as
sustained winds in the persistent S flow daytime Sunday peak only
briefly between 15-20 kt, and will be lighter out of the SW daytime
Mon, so SCA has not been extended into this time frame.

&&

.HYDROLOGY...
A Flood Watch is in effect for the entire CWA late tonight and
Sunday.

There is the potential for a significant to major flood event today
as a frontal boundary works across the area. All of the area except
eastern LI is under a Moderate Risk for Excessive Rainfall. The
potential is there for scattered to numerous flash floods. On
average, we are looking a widespread 1 to 3 inch rainfall with
localized amounts 4 to 6 inches. At this time, its hard to rule out
the potential for a few isolated spots receiving 7+ inches.
Rainfall rates of 1 to 2 inches per hour remain likely.
Confidence continues to increase for someone in the CWA to see
localized significant flooding.

A marginal risk of excessive rainfall is forecast for the Hudson
Valley for Tuesday, as another passing disturbance helps generate
showers/tstms with heavy rainfall. An ongoing risk may continue with
successive systems later this week.

&&

.TIDES/COASTAL FLOODING...
There is a high risk of rip current development at all the ocean
beaches today and Monday as southerly swells increase.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through this evening for CTZ005>012.
NY...Flood Watch through this evening for NYZ067>075-078>081-
     176>179.
     High Rip Current Risk through this evening for NYZ075-080-081-
     178-179.
NJ...Flood Watch through this evening for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory from 8 AM this morning to 6 AM EDT Monday
     for ANZ350-353.

&&

SYNOPSIS...BC/BG
NEAR TERM...BC
SHORT TERM...DW
LONG TERM...BG/DBR
AVIATION...MET
MARINE...BC/BG
HYDROLOGY...BC/BG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 16, 3:43 AM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
343 AM EDT Sun Jul 16 2023

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-170745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
343 AM EDT Sun Jul 16 2023

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-170745-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
343 AM EDT Sun Jul 16 2023

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-170745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
343 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 16, 5:08 AM EDT, 51 minutes before
Special Weather Statement
National Weather Service New York NY
508 AM EDT Sun Jul 16 2023

NYZ067-161000-
Orange NY-
508 AM EDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of western Orange
County through 600 AM EDT...

At 508 AM EDT, Doppler radar was tracking a strong thunderstorm near
Unionville, or 7 miles east of Port Jervis, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middletown, Goshen, Howells, Cuddebackville, Otisville, Huguenot,
Unionville, Scotchtown, Mechanicstown, Westtown, Slate Hill, Pine
Island, Circleville, Bullville and New Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 7460 4150 7448 4155 7444 4158 7440
      4149 7422 4125 7447 4136 7469
TIME...MOT...LOC 0908Z 212DEG 12KT 4136 7455

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:19 AM EDTAreal Flood AdvisoryOKXOrange3 hr
Jul 16, 5:03 AM EDTAreal Flood AdvisoryOKXOrange2 hr
Jul 16, 5:08 AM EDTSpecial Weather StatementOKXOrange52 min
Jul 16, 5:32 AM EDTAreal Flood AdvisoryOKXOrange3 hr
Jul 16, 6:17 AM EDTSpecial Weather StatementOKXRockland43 min
Jul 16, 6:36 AM EDTAreal Flood AdvisoryOKXOrange, Putnam, Rockland, Westchester3 hr
Jul 16, 6:49 AM EDTSpecial Marine WarningOKX86 min
Jul 16, 7:11 AM EDTSpecial Weather StatementOKXNassau49 min
Jul 16, 7:37 AM EDTAreal Flood AdvisoryOKXPutnam, Westchester2 hr
Jul 16, 7:39 AM EDTSpecial Weather StatementOKXWestchester51 min
Jul 16, 7:48 AM EDTFlash Flood WarningOKXPutnam, Westchester3 hr
Jul 16, 7:58 AM EDTAreal Flood AdvisoryOKXSuffolk97 min
Jul 16, 8:15 AM EDTSpecial Marine WarningOKX45 min
Jul 16, 8:19 AM EDTSpecial Weather StatementOKXSuffolk56 min
Jul 16, 8:22 AM EDTFlash Flood WarningOKXSuffolk2 hr
Jul 16, 8:56 AM EDTSpecial Marine WarningOKX76 min
Jul 16, 9:11 AM EDTSpecial Weather StatementOKXSuffolk64 min
Jul 16, 10:21 AM EDTSpecial Marine WarningOKX39 min
Jul 16, 11:30 AM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond and 2 more3 hr
Jul 16, 12:23 PM EDTFlash Flood WarningOKXPutnam, Westchester3 hr
Jul 16, 12:56 PM EDTFlash Flood WarningOKXBronx, Kings, Nassau, New York, Queens, Westchester88 min
Jul 16, 1:28 PM EDTAreal Flood AdvisoryOKXNassau, Suffolk3 hr
Jul 16, 2:08 PM EDTSpecial Marine WarningOKX37 min
Jul 16, 2:19 PM EDTAreal Flood AdvisoryOKXSuffolk44 min
Jul 16, 2:42 PM EDTSpecial Marine WarningOKX33 min
Jul 16, 3:00 PM EDTAreal Flood AdvisoryOKXPutnam, Westchester105 min
Jul 16, 3:02 PM EDTSpecial Marine WarningOKX28 min
Jul 16, 3:03 PM EDTFlash Flood WarningOKXSuffolk3 hr
Jul 16, 3:03 PM EDTSpecial Weather StatementOKXSuffolk42 min
Jul 16, 3:15 PM EDTSpecial Marine WarningOKX45 min
Jul 16, 3:26 PM EDTSpecial Marine WarningOKX49 min
Jul 16, 3:46 PM EDTSpecial Marine WarningOKX41 min
Jul 16, 4:08 PM EDTSpecial Marine WarningOKX52 min
Jul 16, 4:36 PM EDTSpecial Marine WarningOKX54 min
Jul 16, 5:00 PM EDTSpecial Marine WarningOKX30 min

Nearby

Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.